CASE

Antipsychotic Medication-Induced Hyperthermia Leading to Cerebrovascular Accident: A Case Report.

Antipsychotic medications are used in the management of schizophrenia. Antipsychotic medications treat both positive and negative symptoms via the dopamine D2 receptor and serotonin 5-HT2A blockade pathway. Side effects include hyperprolactinemia, prolonged QTc, and neuroleptic malignant syndrome. However, antipsychotic medication-induced hyperthermia potentiating a cerebrovascular accident (CVA) is a rare side effect that is less well known. A 47-year-old male presented to the emergency department (ED) via emergency medical services for altered mental status. He was given naloxone without improvement in mental status. His glucose was 110 mg/dL. Upon presentation to the ED, he was hyperthermic (106.7 degrees Fahrenheit) and tachycardic (heart rate of 160's beats/minute). Home medications included risperidone and fluphenazine. After the resolution of his hyperthermia, he had a right-sided facial droop concerning a cerebrovascular accident. Magnetic resonance imaging (MRI) of the brain confirmed an early/acute subacute right cerebellar infarction. The patient received optimal treatment; his mental status returned to baseline, and he was discharged home without antipsychotic medications. Patients who are prescribed antipsychotics should be aware of the potentially fatal adverse events that can occur from these medications. Thermoregulation may be impaired in these patients, resulting in significant hyperthermia, in which case antipsychotic medications should be discontinued.

as reported in: Best K, Tran DH, Bulte C, Verceles AC, Michael MB. Cureus. 2021 Oct:13(10):e18651. doi: 10.7759/cureus.18651.